I say "to the not-so-wise" because my guess is that the wise would already have intuited this....
First a little background....I've mentioned before that I get migraines. Fortunately, this year during Lent I prayed against the migraines and had a couple the first week and then only one killer migraine the week of our mission trip. But otherwise I have been headache free. Now, it would be fair to say that someone gave me a couple of meds to try at the outset of trouble and I have used some of those...whether or not they would have turned into full fledged migraines is questionable.
Another key detail is that last summer my doctor prescribed a migraine med along with some others (asthma etc) and when I went to fill the prescription the pharmacy said it would cost $75. In addition to the$35 for the 3 others (at the time and under the circumstances) there was no way. So despite my constant fight with migraines, I didn't get the prescription, I just stuck with over the counter medications and hoped for the best. Well, in April (after the migraine from Hell in Mississippi) I had enough money for the medication and finally ordered it (only I had lost the script by then so my doctor had to call it in and only ordered me 3 pills....).
Ok, so fast forward to our plane ride home from our honeymoon time in Mexico. We got on the plane and I was getting the beginning signs of a migraine and decided to take something. I debated between the med my friend had given me and the new prescription and went with the latter.
That was a really bad idea. After about 10-15 minutes it kicked in and I was dizzy, had hot flashes, felt my chest constrict like there was a large person sitting on it, and had a heightened sensitivity for pain. In case you're not asthmatic or have never had trouble (real trouble) breathing, let me just say that not being able to breathe might just be the scariest experience--EVER. I began to cry as my body felt out of control and I struggled to breathe. It wasn't the small straw breathing, but the weight on your chest breathing. I was so scared I struggled to even tell R why I was crying (I think he thought it was still linked to the book I was reading which had caused me to cry earlier.). I used both of my inhalers and could breathe, but still had the weight and the hot flashes and the dizziness (later when I ate and drank something it felt like my throat was super small). I looked for benadryl but did not find any.
I can't say that I would have gone to the hospital had I had that experience on the ground, but I will say that trying a new med while thousands of feet in the air is not a great plan. In fact it's a dumb idea. I'm not sure why it didn't occur to me that I could have had trouble with it (probably b/c I have never had an allergic reaction to a medicine before) but it scared the you-know-what out of me.
So here's my advice: never try a new medicine when you are in any remote location (be that in a plane, on a boat, in the woods, or simply in another country where you aren't guaranteed the medical attention you might need...).
(Gratefully, once I was able to calm myself down and convince myself that even though it was tough to breathe I wasn't going to suffocate I relaxed more and later the side effects began to fade....though I did have the shakes in the middle of the night when I got home...I assumed once the med was finally through my system....)